Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 293, NWS Atlanta, GA

August 23, 2019Bartow County, Floyd County, Gordon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 23, 2019, 3:14 PM EDT for Bartow County, Floyd County, Gordon County, Georgia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2019, 3:14 PM EDT (19:14 UTC)
Expired
Aug 23, 2019, 4:00 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bartow County, GA, Floyd County, GA, Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:47 PM EDTTSTM WND DMG1 Wnw Adairsville, GAPOWERLINE LOW AND BLOWING ACROSS TWIN BRIDGES ROAD.
Aug 23, 3:50 PM EDTTSTM WND DMG1 N Adairsville, GAMULTIPLE POWERLINES DOWN AND A TREE DOWN NEAR THE INTERSECTION OF OLD DIXIE HWY AND WOODY RD.
Aug 23, 3:50 PM EDTTSTM WND DMG2 Nne Adairsville, GATREE REPORTED DOWN ACROSS OUTER LANE OF I-75 NORTH OF EXIT 306.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS52 KFFC 231914
SVRFFC
GAC015-115-129-232000-
/O.NEW.KFFC.SV.W.0293.190823T1914Z-190823T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
314 PM EDT Fri Aug 23 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in northwestern Georgia...
  Southwestern Gordon County in northwestern Georgia...
  Northwestern Bartow County in northwestern Georgia...

* Until 400 PM EDT.

* At 313 PM EDT, a severe thunderstorm was located near Everett
  Springs, or 10 miles southwest of Calhoun, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rome, Calhoun, Adairsville, Plainville, Shannon, Pinson,
  Oostanaula, Armuchee and Everett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3444 8518 3448 8516 3454 8503 3452 8484
      3432 8489 3431 8520 3443 8522
TIME...MOT...LOC 1913Z 241DEG 8KT 3444 8512 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
751 
WWUS52 KFFC 231943
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
343 PM EDT Fri Aug 23 2019

GAC015-115-129-232000-
/O.CON.KFFC.SV.W.0293.000000T0000Z-190823T2000Z/
Floyd GA-Gordon GA-Bartow GA-
343 PM EDT Fri Aug 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EAST CENTRAL FLOYD...SOUTHWESTERN GORDON AND NORTHWESTERN BARTOW
COUNTIES...

At 343 PM EDT, a severe thunderstorm was located over Oostanaula, or
near Calhoun, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Calhoun, Adairsville, Plainville and Oostanaula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3445 8512 3447 8511 3453 8497 3452 8484
      3432 8489 3432 8502 3442 8511
TIME...MOT...LOC 1943Z 241DEG 8KT 3447 8505 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:47 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 23, 2:47 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Fri Aug 23 2019

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Weak frontal boundary continues to sag south across far northern GA
this afternoon. The front will move slowly southward overnight, and
should stall across central portions of the CWFA overnight or into
tomorrow. In the mid levels, mostly zonal flow will allow several
pieces of shortwave energy to move quickly east within the flow,
interacting with the stalled boundary.

Scattered to numerous showers and thunderstorms are anticipated for
the next two days. Widespread severe weather is not anticipated, but
a few stronger storms or an isolated severe storm will be possible.
Gusty winds and frequent lightning will be possible with the
stronger storms. In addition, PWATs of 2"+ with BL winds of less than
15kt will allow for slow moving heavy rainers.

NListemaa

.LONG TERM /Sunday through Friday/...

To start the new week, a potential tropical low pressure system,
currently Invest 98L with a 70% chance of development over the next
48 hours, will be making its way northward off the southeastern
Atlantic coastline. At the same time, a strong surface high
pressure will be over Maine/New Brunswick and moving eastward. The
high to the NNE and the low to the ESE will form a pressure
gradient with northeasterly winds against the lee side of the
Appalachian Mnts, causing cold air damming and forcing a wedge
front to push through most of the forecast area and replace the
prepositioned stationary front. This will be our best chance of
breaking our current streak of 28 days of temperatures at or above
70 for Atlanta, barring any strong outflows later today. This is
the 13th longest streak of its kind on record going back to 1978.

With the continuing fetch of warm moist air moving overhead from the
Gulf. PWATs around and over 2" are expected through the beginning of
next week. Combined with the extra forcing from the frontal boundary
should create likely rain chances with scattered convective
showers and thunderstorms until the front begins to lift on
Tuesday.

Afterwards, a mid-level trough will sweep across the southeastern
CONUS, returning the forecast area to conditions we've known and
'loved' over the past several weeks. The southwesterly mid-level
flow will continue to bring Gulf moisture into the region,
continuing at least scattered showers and thunderstorms through at
least Wednesday. High pressure is then expected to follow by
Thursday and Friday with at least slight chances for showers and
thunderstorms. It's currently unclear exactly how much drier air
will filter into the forecast area with this next weather pattern
as things diverge within the model guidance, however, as the time
frame gets closer and other synoptic features come and go we
should get a better feel if a break from the rains can be
expected.

Thiem

&&

.AVIATION...
18Z Update...
Greater cover of shra/tsra expected this afternoon. Activity could
linger well into the evening hours. About the same coverage
expected tomorrow afternoon. Winds will start out on the west
side, but try and go to the NE around 14-15Z tomorrow.

//ATL Confidence...18Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  68  79 /  60  70  60  50
Atlanta         75  89  71  81 /  60  70  60  60
Blairsville     66  81  64  74 /  50  70  60  50
Cartersville    71  89  70  83 /  60  70  50  60
Columbus        75  90  74  87 /  60  60  60  80
Gainesville     72  85  67  79 /  60  70  60  50
Macon           74  91  72  85 /  50  60  60  70
Rome            71  89  70  84 /  50  70  50  70
Peachtree City  73  90  71  83 /  60  70  60  70
Vidalia         74  92  74  89 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Thiem
AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 11:51 AM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1151 AM EDT Fri Aug 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1151 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across much of north and
central Georgia this afternoon into tonight. A few storms could be
strong to severe with gusty winds, frequent lightning and locally
heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to marginally severe
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 23, 1:56 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
156 PM EDT Fri Aug 23 2019

GAZ008-015-016-231845-
Union GA-White GA-Lumpkin GA-
156 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION...WHITE AND
LUMPKIN COUNTIES UNTIL 245 PM EDT...

At 155 PM EDT...a strong thunderstorm was over Porter Springs, or 7
miles north of Dahlonega...moving east at 10 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dahlonega, Cleveland, Helen, Suches, Unicoi State Park, Whitley Gap
Shelter, Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall
Woods Conservation Are, Porter Springs, Turners Corner, Sautee,
Gaddistown, Gooch Mountain Shelter and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3475 8364 3468 8364 3467 8365 3467 8364
      3466 8366 3463 8365 3454 8365 3454 8411
      3473 8409
TIME...MOT...LOC 1755Z 275DEG 8KT 3464 8394

WIND...40MPH
Special weather statement, Aug 23, 3:06 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Fri Aug 23 2019

GAZ030-031-231945-
Polk GA-Paulding GA-
306 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK AND PAULDING
COUNTIES UNTIL 345 PM EDT...

At 305 PM EDT...a strong thunderstorm was over Yorkville, or 9 miles
west of Dallas...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dallas, Braswell and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3404 8492 3399 8481 3391 8480 3387 8504
      3390 8504 3391 8507 3394 8510
TIME...MOT...LOC 1905Z 241DEG 8KT 3393 8501

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:16 PM EDTSpecial Weather StatementFFCSumter29 min
Aug 23, 1:56 PM EDTSpecial Weather StatementFFCLumpkin, White49 min
Aug 23, 3:06 PM EDTSpecial Weather StatementFFCPaulding39 min
Aug 23, 3:48 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield42 min
Aug 23, 4:03 PM EDTSpecial Weather StatementFFCWarren27 min
Aug 23, 4:15 PM EDTSpecial Weather StatementFFCDawson, Lumpkin, Pickens30 min
Aug 23, 5:01 PM EDTFlash Flood WarningFFCDawson, Pickens61 min
Aug 23, 5:25 PM EDTSpecial Weather StatementFFCTaliaferro50 min
Aug 23, 5:37 PM EDTSpecial Weather StatementFFCUnion23 min
Aug 23, 5:53 PM EDTSevere Thunderstorm WarningFFCWilkes37 min
Aug 23, 6:09 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Madison, Oconee, Oglethorpe51 min
Aug 23, 6:18 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe42 min
Aug 23, 6:25 PM EDTSpecial Weather StatementFFCHancock35 min
Aug 23, 6:28 PM EDTFlash Flood WarningFFCTaliaferro6 hr
Aug 23, 6:36 PM EDTSevere Thunderstorm WarningFFCClarke, Jackson, Madison, Oconee, Oglethorpe39 min
Aug 23, 7:05 PM EDTSevere Thunderstorm WarningFFCJefferson, Washington40 min
Aug 23, 7:14 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren, Washington31 min
Aug 23, 7:18 PM EDTSevere Thunderstorm WarningFFCWashington27 min
Aug 23, 7:30 PM EDTSpecial Weather StatementFFCJohnson45 min
Aug 23, 7:32 PM EDTSpecial Weather StatementFFCGreene28 min
Aug 23, 7:45 PM EDTSpecial Weather StatementFFCGlascock, Jefferson30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.